July 19, 2018 at 4:17 pm #18102
My dear husband was diagnosed with stage IV mestatstic melanoma with the BRAF mutation in the fall of 2017. It has since spread from lymph nodes to his spine, brain, liver and hip as of July 2018.
He’s going for a radiation treatment on ten tumors in the brain, and then for the two tumors they surgically removed.
I’m not sure what to expect afterwards. There is changes in his speech, memory and moods, in addition to deteriorating physical strength.
Anyone else been through radiation?
I would love to hear from ya.
July 20, 2018 at 12:40 pm #18109
Hello my dear,
I can only imagine how difficult this must be for the both of you. Over the years I have talked to many in your situation, but I have never had to have that level of treatment, thankfully. It can be very scary and and create a great deal of anxiety – who would not be worried, given the road ahead. With 10 brain tumours, are they proposing whole brain radiation or cyberknife or SRS (stereotatic)? Whole brain can present some issue with memory loss and cognitive functioning than can SRS, as you likely know already. Fatigue is a very common side effect of radiation as well. I have known several people that have had whole brain radiation and the results were good as far as assisting with disease control – one of them is now 4 or 5 years out and still remains disease free, after treatment with immunotherapy as well. If you would like to talk with someone or their caregiver/spouse that has been through it, we would be pleased to try to connect you. Everyone’s results are different, as you know -but you may be able to get a sense of what they experienced and they may have some suggestions. Please let us know if we can help that way. Otherwise I hope someone that has been through it will post here for you. We can be reached at 905-901-5121
Annette – MNC
July 24, 2018 at 6:12 pm #18123
Thanks for your reply Annette.
He took Trametinib and daBrafenib and it “debulked” the lymph node tumors very fast. Kevin noticed the tumor growing early this year. They stopped the targeted drug and started immunotherapy, keytruda / Pembro this spring.
Shortly after he started getting more pain. We kept hoping it was just a side effect. I kept reading that this drug is well tolerated.
It got to the point he ended up in emergency surgery to remove two tumors from his spine last month, plus more cancer detected. No more immunotherapy
Dr Cheng put him back on the Trametinib and daBrafenib and paused it until further notice. He went for the radiation on his brain yesterday. He is very tired like we were told would happen.
I hope this is the get worse part before it gets better.
July 25, 2018 at 11:51 am #18137
This has got to be so tough on both of you Have you or he had any discussion with the doctor on prognosis? It is a difficult discussion and at this point, no one can definitively know, but if neither the targeted nor ipi/nivo combo have worked, it is not great. You may want to ask if there are any clinical trials that he would be eligible for. Often, clinical trials require at least a month of stable brain mets or none to participate, but it is always good to ask. I hope he can regain some of his energy in a few weeks. Depends on the amount and type of radiation – whole brain vs SRS too.
I really encourage you to speak with your care team at the hospital. You also need to take care of yourself as caregiving to a loved one facing a life-threatening illness can be exhausting. So please take time to rest and eat well, as well as get some time for yourself – I am hoping that other family and friends are able to offer you some relief – don’t hesitate to ask people as most really want to help. I think we have to have hope that this will improve, but also be pragmatic, that it may not. It is so hard to think about, but the reality is that we are not at a place in treatment for metastatic melanoma where therapy works for everyone. The hospitals generally offer supportive counsellors through their social work team and can be extremely helpful to talk to about your fears and concerns and give you some suggestions on what to do- they can help and it is worth a try. For either one of you or both – also our peer support is an option as well. Here is also a link to a pamphlet from BC cancer on side effects and care for brain radiation.
August 11, 2018 at 3:31 pm #18320
He finished three rounds of radiation. One session on the brain tumors and two sessions on both spots on spine. He’s been extra tired but not really sleeping. He started getting headaches about two weeks after the brain radiation. Noticed more side effects from the Trametinib and daBrafenib on day one after not having them. Fever, shakes and chills. It’s 37°C in Calgary and I’m wrapping his legs in a heated blanket.
Good news is we are going to have a family trip away while we are free of appointments for a few days.
One day at a time.
August 13, 2018 at 10:14 am #18324
I am so glad that you are making time for a family trip. It is important to try to take a break from the disease and all the appointments and issues. I hope his fatigue with lessen as the days go on, but being back on treatment also creates fatigue, as does the cancer itself. If he isn’t sleeping, it also may be linked to anxiety – sometimes there are a lot of unspoken fears in this journey and often people don’t want to talk about it, to spare their loved ones from more worry. Encourage him to talk about his feelings or consider having him speak with someone in the social work area – again, just suggestions that may help.
Starting on treatment – it is quite normal to get those fevers again. Hopefully they dissipate in the next few days. I know another couple of people on the same combo and they have experienced similar. Sometimes the fever will come out of the blue even after being on it for a while. Make sure you let your care team know of any side effects, in case there is a need for further action to keep the side effects under control. I am hopeful that it will start to work again for you!
Wishing you a good vacation and very much needed break. Let us know how you are doing.
You must be logged in to reply to this topic.